PPSI to FDA: Regulate acetaminophen labeling

November 20, 2006

Pharmacists Planning Service Inc. (PPSI) has submitted a citizen's petition to the Food & Drug Administration to regulate the labeling and packaging of acetaminophen/APAP-containing products so that the label states, "Contains acetaminophen. Do not take with any other acetaminophen/ APAP." PPSI is also asking that no more than 50 tablets be sold in a bottle and that the FDA mandate a MedGuide.

"Most people don't know Tylenol is acetaminophen, and they certainly don't know that APAP (the abbreviation for acetaminophen) is in Vicodin and other products," explained Fred Mayer, R.Ph., president of PPSI. Pointing out that in England acetaminophen can only be sold behind the pharmacy counter, Mayer said the maximum the pharmacist can sell is up to 32 tablets. "We're asking for up to 50 as the maximum quantity that can be sold."

Seamon said he would not like to see pregnant women's access to acetaminophen limited, because they might take a nonsteroidal anti-inflammatory drug (NSAID) instead. "That is probably less safe for a pregnant woman," he asserted.

Janet Engle, Pharm.D., associate dean for academic affairs and clinical professor of pharmacy practice at the University of Illinois at Chicago College of Pharmacy, pointed out that acetaminophen dosing information for children under the age of two is needed. Engle said parents don't always call their physician to find out the correct dose to give their children. "They just guess, and that could lead to overdosing or underdosing," she contended.

Paul Lofholm, Pharm.D., clinical professor of pharmacy at University of California School of Pharmacy, warned that recent data suggest that women who took Tylenol on a chronic basis had a higher incidence of high blood pressure.

Rick Dart, M.D., Ph.D., director of the Rocky Mountain Poison & Drug Center in Colorado, whose research is supported by McNeil Consumer & Specialty Pharmaceuticals, said, "We've administered acetaminophen to alcoholic patients and have not found any evidence of injury to their livers at all."

Dart continued, "We're seeing a higher proportion of deaths from people who take a cold preparation with acetaminophen together with regular acetaminophen or who use an opioid combination with a straight acetaminophen." Dart said education is needed to warn patients. He also cautioned that if it is difficult for patients to access acetaminophen or if consumers are frightened away from the product, they might take NSAIDs instead. "People overuse NSAIDs, too, and that leads to gastrointestinal bleeds. More people have died from nonsteroidal abuse and GI bleeding than from acetaminophen," he said.

Finally, Michael Beckerich, spokesman for McNeil, the maker of Tylenol, gave this response, "The company strongly recommends that any consumer who uses a medicine, whether an OTC medicine or a prescription medicine, read the product label and follow the dosing information. All Tylenol products contain the warning 'Do not use with any other product containing acetaminophen,'" he said.